Hi,That sounds like a terrible experience. I have never experienced depression or fear of hypo like this, although, over the years, i have a fair few hypos. I can emphasis a little though.
I would suggest that, with perhaps some medical. counselling help, he is induced into a mild hypo. From personal experience, this is not nice, but, he will see that he will feel it coming on, and be able to treat it himself, without major incident. As far as I am aware, there are 2 occasions, when someone may experience a major hypo. If they have no warning symptoms, ie they can't feel it coming on. this can happen with people who manage their diabetes really well, and tend to have near normal BG, but it is not, by any means usual. The other time, is, like what happened on the train, when a dose of insulin is administered without food...or far too much insulin administered for the food. I think doing some carb counting, and learning his insulin to carb ratio would really help your brother. It does not avoid hypos completely, but, it means that most, you would only have a relatively small excess of insulin, rather than a who;e breakfast times worth.
Encourage your brother to ask about a DAFNE course.
If he has been prescribed an ace inhibitor for his kidneys, this does not affect your blood glucose at all, so not taking it because of fear of hypos is not rational..although I guess he already knows this.
Sorry, not sure exactly who could help with this, but I would try his diabetic nurse as a first place of contact?
Best of luck